Oklahoma, 2013

Damaging Wind in Oklahoma, May 9, 2013

May 9, 2013 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed along an outflow boundary that was pushing into northeastern Oklahoma during the early morning hours of the 9th. The stronger storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along an outflow boundary that was pushing into northeastern Oklahoma during the early morning hours of the 9th. The stronger storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 2:20 AM CST, 46 minutes earlier.

Area forecast discussion, May 9, 2:20 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
320 AM CDT THU MAY 9 2013

.DISCUSSION...
MORNING SURFACE ANALYSIS SHOWS WEAK FRONTAL BOUNDARY DRAPED ACROSS
WCNTRL KS INTO THE NRN TX PANHANDLE...WITH A DRYLINE EXTENDING SWD
ALONG THE OK/TX PANHANDLE. A LINE OF STRONG THUNDERSTORMS HAS
DEVELOPED AND MOVED OFF THE FRONT...AND IS CURRENTLY ENTERING THE
NWRN PARTS OF THE FORECAST AREA. SHEAR/INSTABILITY FALL OFF
ACROSS NERN OK...ALTHOUGH COLD POOL/LOW-LEVEL JET SHOULD KEEP THE
MCS GOING ACROSS NE OK (AND POSSIBLY INTO NW AR) THIS MORNING.
HIGHEST POPS WILL BE ACROSS THIS AREA...BUT WILL TAKE A LAST LOOK
AT RADAR BEFORE ISSUING FINAL NUMBERS.

FRONT SHOULD SAG A BIT FARTHER S TODAY...AND MAY SEE ADDITIONAL
CONVECTIVE DEVELOPMENT ALONG THIS BOUNDARY AS WELL AS THE
DRYLINE...WITH THE ACTIVITY PROPAGATING EWD. BEST CHANCES OF
STORMS...AND SEVERE WEATHER...WILL LIKELY BE ACROSS SE OK LATER THIS
AFTERNOON AND INTO THE EVENING. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT.

SHOWERS/THUNDERSTORMS WILL BE TAPERING OFF LATER THURSDAY NIGHT INTO
FRIDAY AS THE COLD FRONT EVENTUALLY PUSHES S OF THE REGION. MODELS
REMAIN CONSISTENT BRINGING A SECONDARY SURGE OF COOLER AIR THROUGH
THE AREA LATE SATURDAY...AND COULD SEE SOME SCATTERED SHOWERS
ACCOMPANY THE FRONT ACROSS NE OK. COOLER WEATHER EXPECTED FOR
SUNDAY...ALTHOUGH TEMPS WILL QUICKLY REBOUND EARLY NEXT WEEK AS SLY
FLOW RETURNS. WILL INTRODUCE POPS AGAIN BY WEDNESDAY...AS A BROAD
UPPER LOW DRIFTS INTO THE SRN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  59  74  54 /  50  40  20  10
FSM   78  61  76  56 /  50  60  50  10
MLC   80  61  76  55 /  50  60  30  10
BVO   76  57  73  52 /  60  40  20  10
FYV   72  57  72  51 /  70  60  20  10
BYV   75  59  72  52 /  70  60  20  10
MKO   76  60  75  54 /  40  50  20  10
MIO   74  58  73  52 /  70  50  20   0
F10   78  60  74  54 /  40  40  20  10
HHW   78  63  76  57 /  50  60  40  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
LONG TERM....18
Hazardous weather outlook, May 8, 4:01 PM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
501 PM CDT WED MAY 8 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT WED MAY 8 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHWEST OF A LINE FROM MCALESTER TO FAYETTEVILLE.
	ONSET...AFTER 7 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN AND
CENTRAL OKLAHOMA THIS AFTERNOON...AND THEY WILL CONTINUE TO SLOWLY
SPREAD EASTWARD THROUGH THE EVENING HOURS.  CONDITIONS ARE EXPECTED
TO BECOME LESS SUPPORTIVE OF SEVERE WEATHER AFTER SUNSET...AND THIS
WILL COINCIDE WITH STORM APPROACHING NORTHEAST OKLAHOMA.  ADDITIONAL
STORMS MAY DEVELOP LATER TONIGHT AND TRACK ACROSS NORTHEAST OKLAHOMA
INTO NORTHWEST ARKANSAS THROUGH THE EARLY MORNING HOURS.  AGAIN
CONDITIONS ARE NOT SUPPORTIVE OF WIDESPREAD SEVERE WEATHER...HOWEVER
SUFFICIENT INSTABILITY WILL REMAIN PRESENT TO WARRANT A LIMITED
RISK OF SEVERE WEATHER.  LARGE HAIL AND STRONG WINDS WOULD BE POSSIBLE
WITH ANY EVENING STORMS...WITH A TRANSITION TOWARD MAINLY LARGE
HAIL POTENTIAL OVERNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL INCREASE ON THURSDAY AHEAD OF WEAK
COLD FRONT WHICH WILL SLIDE INTO THE AREA.  AREAS OF MODERATELY
UNSTABLE CONDITIONS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON
...WHICH WOULD SUPPORT AT LEAST A LIMITED RISK OF SEVERE WEATHER.
THE FRONT WILL SLOWLY PUSH SOUTHWARD WITH THUNDERSTORM CHANCES
CONTINUING INTO FRIDAY...WITH A STRONGER COLD FRONT ARRIVING ON
SATURDAY.  THIS WILL BRING SEVERAL DAYS OF DRY AND COOLER
WEATHER CONTINUING INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 9, 12:58 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
158 AM CDT THU MAY 9 2013

OKZ054-090745-
OSAGE OK-
158 AM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OSAGE

AT 158 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
BURBANK...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHIDLER...BURBANK...APPERSON...WEBB
CITY...PEARSONIA...FORAKER AND GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3700 9607 3657 9676 3671 9693 3675 9689
      3675 9683 3677 9682 3679 9676 3694 9676
      3700 9675
TIME...MOT...LOC 0658Z 232DEG 23KT 3671 9679
Special weather statement, May 9, 1:32 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
232 AM CDT THU MAY 9 2013

OKZ054-059-090830-
OSAGE OK-PAWNEE OK-
232 AM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     OSAGE AND PAWNEE

AT 232 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF WEBB CITY TO 36 MILES WEST OF
PAWNEE...MOVING EAST AT 50 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3670 9704 3669 9695 3675 9689 3675 9683
      3679 9676 3699 9676 3700 9600 3616 9601
      3616 9683 3624 9682 3624 9692 3633 9693
      3633 9704 3651 9704 3656 9691 3658 9690
      3659 9705 3668 9707
TIME...MOT...LOC 0732Z 274DEG 43KT 3690 9682 3623 9738
Special weather statement, May 9, 2:10 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
310 AM CDT THU MAY 9 2013

OKZ054-059-060-064-065-090915-
CREEK OK-OKFUSKEE OK-OSAGE OK-PAWNEE OK-TULSA OK-
310 AM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CREEK...OSAGE...PAWNEE AND SOUTHWESTERN TULSA

IN EAST CENTRAL OKLAHOMA
     WESTERN OKFUSKEE

AT 309 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF GRAINOLA TO BURBANK TO 5 MILES
SOUTHEAST OF SKEDEE TO 8 MILES SOUTHWEST OF QUAY TO 34 MILES WEST OF
MILFAY...MOVING EAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS FROM 40 TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT
IN CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9600 3586 9604 3585 9619 3565 9620
      3537 9644 3545 9645 3539 9654 3539 9662
      3615 9663 3615 9682 3624 9682 3624 9692
      3633 9693 3633 9704 3650 9704 3656 9690
      3659 9699 3676 9689 3679 9676 3699 9675
TIME...MOT...LOC 0809Z 277DEG 34KT 3697 9658 3669 9664
          3631 9658 3605 9672 3577 9710
Special weather statement, May 9, 2:43 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
343 AM CDT THU MAY 9 2013

OKZ054>056-059>061-064-066-067-070-090915-
CREEK OK-MUSKOGEE OK-NOWATA OK-OKMULGEE OK-OSAGE OK-PAWNEE OK-ROGERS
OK-TULSA OK-WAGONER OK-WASHINGTON OK-
343 AM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CREEK...NOWATA...OKMULGEE...EASTERN OSAGE...EASTERN PAWNEE...
     ROGERS...TULSA...WESTERN WAGONER AND WASHINGTON

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE

AT 343 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHWEST OF WAH SHA SHE STATE PARK TO 7 MILES
NORTHEAST OF KEYSTONE STATE PARK TO 4 MILES SOUTHWEST OF
MILFAY...MOVING EAST AT 30 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS FROM 40 TO 50 MPH.

LAT...LON 3620 9544 3550 9584 3564 9619 3565 9663
      3583 9663 3622 9627 3700 9624 3701 9543
TIME...MOT...LOC 0843Z 270DEG 24KT 3696 9611 3622 9615
          3572 9657
Special weather statement, May 9, 3:06 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
406 AM CDT THU MAY 9 2013

OKZ054>057-060>062-064>068-070-071-090930-
CHEROKEE OK-CRAIG OK-CREEK OK-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA
OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-ROGERS OK-TULSA OK-WAGONER
OK-WASHINGTON OK-
406 AM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN CHEROKEE...NORTHWESTERN MUSKOGEE AND OKFUSKEE

IN NORTHEAST OKLAHOMA
     CRAIG...SOUTHEASTERN CREEK...MAYES...NOWATA...OKMULGEE...
     NORTHEASTERN OSAGE...ROGERS...TULSA...WAGONER AND WASHINGTON

IN SOUTHEAST OKLAHOMA
     WESTERN MCINTOSH

AT 405 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF WAH SHA SHE STATE PARK TO 2 MILES
SOUTHEAST OF OCHELATA TO OWASSO TO 4 MILES NORTH OF BEGGS TO 2 MILES
SOUTHWEST OF PADEN...MOVING EAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS FROM 40 TO 50
MPH AND PENNY SIZE HAIL.

LAT...LON 3700 9509 3658 9501 3616 9501 3579 9519
      3514 9591 3516 9599 3529 9599 3529 9645
      3545 9645 3543 9649 3545 9655 3539 9654
      3539 9662 3548 9663 3580 9615 3626 9592
      3700 9619
TIME...MOT...LOC 0905Z 270DEG 33KT 3696 9605 3658 9589
          3626 9579 3580 9602 3548 9652

The radar

The Tulsa radar (KINX), 43 km away, was scanning. The volume nearest the first event began at 09:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
May 9, 3:06 AM CST
Where
Tulsa County, 2.05 mi SSE of Bozarth
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.051, -96.013

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453185.